Advances in Applied Probability

Rare-event simulation and efficient discretization for the supremum of Gaussian random fields

Xiaoou Li and Jingchen Liu

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

In this paper we consider a classic problem concerning the high excursion probabilities of a Gaussian random field f living on a compact set T. We develop efficient computational methods for the tail probabilities P{supTf(t) > b}. For each positive ε, we present Monte Carlo algorithms that run in constant time and compute the probabilities with relative error ε for arbitrarily large b. The efficiency results are applicable to a large class of Hölder continuous Gaussian random fields. Besides computations, the change of measure and its analysis techniques have several theoretical and practical indications in the asymptotic analysis of Gaussian random fields.

Article information

Source
Adv. in Appl. Probab., Volume 47, Number 3 (2015), 787-816.

Dates
First available in Project Euclid: 8 October 2015

Permanent link to this document
https://projecteuclid.org/euclid.aap/1444308882

Digital Object Identifier
doi:10.1239/aap/1444308882

Mathematical Reviews number (MathSciNet)
MR3406608

Zentralblatt MATH identifier
1326.60071

Subjects
Primary: 60G15: Gaussian processes 65C05: Monte Carlo methods
Secondary: 60G60: Random fields 62G32: Statistics of extreme values; tail inference

Keywords
Gaussian random field high-level excursion Monte Carlo tail distribution efficiency

Citation

Li, Xiaoou; Liu, Jingchen. Rare-event simulation and efficient discretization for the supremum of Gaussian random fields. Adv. in Appl. Probab. 47 (2015), no. 3, 787--816. doi:10.1239/aap/1444308882. https://projecteuclid.org/euclid.aap/1444308882


Export citation

References

  • Adler, R. J. (1981). The Geometry of Random Fields. Wiley, Chichester.
  • Adler, R. J. and Taylor, J. E. (2007). Random Fields and Geometry. Springer, New York.
  • Adler, R. J., Blanchet, J. H. and Liu. J. (2012). Efficient Monte Carlo for high excursions of Gaussian random fields. Ann. Appl. Prob. 22, 1167–1214.
  • Adler, R. J., Samorodnitsky, G. and Taylor, J. E. (2013). High level excursion set geometry for non-Gaussian infinitely divisible random fields. Ann. Prob. 41, 134–169.
  • Aldous, D. J. (1989). Probability Approximations via the Poisson Clumping Heuristic. Springer, New York.
  • Asmussen, S. and Glynn, P. W. (2007). Stochastic Simulation: Algorithms and Analysis. Springer, New York.
  • Azaïs, J.-M. and Wschebor, M. (2008). A general expression for the distribution of the maximum of a Gaussian field and the approximation of the tail. Stoch. Process. Appl. 118, 1190–1218. (Erratum: 120 (2010), 2100–2101.)
  • Azais, J. M. and Wschebor, M. (2009). Level Sets and Extrema of Random Processes and Fields. John Wiley, Hoboken, NJ.
  • Berman, S. M. (1972). Maximum and high level excursion of a Gaussian process with stationary increments. Ann. Math. Statist. 43, 1247–1266.
  • Berman, S. M. (1985). An asymptotic formula for the distribution of the maximum of a Gaussian process with stationary increments. J. Appl. Prob. 22, 454–460.
  • Borell, C. (1975). The Brunn–Minkowski inequality in Gauss space. Invent. Math. 30, 207–216.
  • Borell, C. (2003). The Ehrhard inequality. C. R. Math. Acad. Sci. Paris 337, 663–666.
  • Bucklew, J. A. (2004). Introduction to Rare Event Simulation. Springer, New York.
  • Cirel'son, B. S., Ibragimov, I. A. and Sudakov, V. N. (1976). Norms of Gaussian sample functions. In Proceedings of the Third Japan-USSR Symposium on Probability Theory (Tashkent, 1975), Springer, Berlin, pp. 20–41.
  • Dembo, A. and Zeitouni, O. (1998). Large Deviations Techniques and Applications, 2nd edn. Springer, New York.
  • Dudley, R. M. (2010). Sample functions of the Gaussian process. In Selected Works of R. M. Dudley, Springer, New York, pp. 187–224.
  • Juneja, S. and Shahabuddin, P. (2006). Rare event simulation techniques. In Handbooks in Operations Research and Management Science: Simulation, North-Holland, Amsterdam, pp. 291–350.
  • Landau, H. J. and Shepp, L. A. (1970). Supremum of a Gaussian process. Sankhyā Ser. A 32, 369–378.
  • Ledoux, M. and Talagrand, M. (1991). Probability in Banach Spaces: Isoperimetry and Processes. Springer, Berlin.
  • Li, X. and Liu, J. (2013). Rare-event simulation and efficient discretization for the Supremum of Gaussian random fields. Available at http://arxiv.org/abs/1309.7365.
  • Liu, J. (2012). Tail approximations of integrals of Gaussian random fields. Ann. Prob. 40, 1069–1104.
  • Liu, J. and Xu, G. (2012). Some asymptotic results of Gaussian random fields with varying mean functions and the associated processes. Ann. Statist. 40, 262–293.
  • Liu, J. and Xu, G. (2013). On the density functions of integrals of Gaussian random fields. Adv. Appl. Prob. 45, 398–424.
  • Liu, J. and Xu, G. (2014). On the conditional distributions and the efficient simulations of exponential integrals of Gaussian random fields. Ann. Appl. Prob. 24, 1691–1738.
  • Marcus, M. B. and Shepp, L. A. (1970). Continuity of Gaussian processes. Trans. Amer. Math. Soc. 151, 377–391.
  • Mitzenmacher, M. and Upfal, E. (2005). Probability and Computing: Randomized Algorithms and Probabilistic Analysis. Cambridge University Press.
  • Piterbarg, V. I. (1996). Asymptotic Methods in the Theory of Gaussian Processes and Fields. American Mathematical Society, Providence, RI.
  • Sudakov, V. N. and Cirel'son, B. S. (1974). Extremal properties of half spaces for spherically invariant measures. Zap. Naučn. Sem. LOMI 41, 14–24.
  • Sun, J. (1993). Tail probabilities of the maxima of Gaussian random fields. Ann. Prob. 21, 34–71.
  • Talagrand, M. (1996). Majorizing measures: the generic chaining. Ann. Prob. 24, 1049–1103.
  • Taylor, J., Takemura, A. and Adler, R. J. (2005). Validity of the expected Euler characteristic heuristic. Ann. Prob. 33, 1362–1396.
  • Taylor, J. E. and Adler, R. J. (2003). Euler characteristics for Gaussian fields on manifolds. Ann. Prob. 31, 533–563.
  • Traub, J. F., Wasilokowski, G. W. and Woźniakowski, H. (1988). Information-Based Complexity. Academic Press, Boston, MA.
  • Tsirel'son, V. S. (1976). The density of the distribution of the maximum of a Gaussian process. Theory Prob. Appl. 20, 847–856.
  • Woźniakowski, H. (1997). Computational complexity of continuous problems. In Nonlinear Dynamics, Chaotic and Complex Systems, Cambridge University Press, pp. 283–295.